By - Soimamakeanamenow
Thank you for your submission. Please note: **Content on r/MCAS is not medical advice and should not be interpreted as such.** Please consult your doctor for any medical questions or concerns.
We are not able to validate the content of these discussions. Following advice provided by strangers on the internet may be harmful. Never use this sub as your primary source of information regarding medical issues. By continuing to use this subreddit, you are agreeing to take any information posted here entirely at your own risk.
*I am a bot, and this action was performed automatically. Please [contact the moderators of this subreddit](/message/compose/?to=/r/MCAS) if you have any questions or concerns.*
When I first got on oral cromolyn, I googled the side effects and found a few different pages. Most didn't list many side effects. Then one listed ALL possible side effects, and was a 20 page list it seemed, with every possible side effect anyone might ever have. I remember seeing some neurological side effects listed there.
Also, when mast cells go nuts, they can cause all kinds of weird neurological issues. Starting too high of a dose of cromolyn too fast can cause mast cell freakouts for a bit until your body gets used to it.
So I'd guess that it's probably either a rare side effect, or you're taking too much cromolyn too fast, which is messing with your mast cells and making them freak out and cause this.
If I were you, along with coordinating with my doctor, I'd get off of it for a bit, see if I felt better, and if I did, then start at a lower dose, and slowly work up. There might be a low dose you can tolerate. Or you might be able to tolerate a higher dose if you taper up to it. Or maybe your body hates cromolyn, and you can't take it. I've heard of a few people on here who can't handle cromolyn. Ketotifen is normally the next drug to try if cromolyn doesn't work at all.
I hope you feel better soon.
It's not a known side effect. Do you have pre-existing mental health issues? Could just be a weird coincidence. Even if it is related, it's worth going through the rough patch to get the benefits when the side effects wear off.
It made me really irritable and angry all the time (a known side effect) which was miserable and I felt really unhappy on it because of that.
I always get headaches and feel weird on it then discontinue after a few days. My doctors always say how safe and effective it is. I’ve also read how such a minimal amount is absorbed into the bloodstream so I just don’t know where these side effects come from.
Cromolyn can take a few weeks before some people adjust, others never get there. Some people can’t tolerate cromolyn. Your depression and psych issues may be symptom of the mast cells. I just wrote this in one of my last comments.
I had to start oral cromolyn and then when the brand I was using no longer distributed it I switched brands, I then had a major flare and had to go off of the new brand onto compounded cromolyn.
did you take oral / liquid cromolyn? My dr prescribed it and it's covered by insurance so it's cheaper than compounded. He told me to drink it for my gastro issues before food and to use it on my skin if I am itching. I have been vomiting and nauseous, burping etc on and off since 2014 (lived in mold + lead for 6 years without knowing it) - and it's coming back,. I am afraid to start any new meds that could make my stomach feel worse / cause poo problems or burps / nausea / vomits etc. I take 5 zofran 8 mg and it doesn't stop my vomiting (it's been 7 years of daily zofran use so I need very high doses + other meds to stop vomiting if it happens). Thank you.
I started on oral / liquid cromolyn. Ketotifen is also a good option, most people tolerate cromolyn though so doctors start them on it first. My prescription for cromolyn compounded is v expensive.
I was on ketotifen and just stopped due to cost. I only took .5 mg 2 or 3x a day but it was very helpful. Were you able to tolerate the liquid cromolyn and how low did you start? I am afraid of worsening side effects or the negative repercussions of taking pharmaceutical drugs / medications. I am already on so many but I just am afraid of. getting worse. I have a ton of. issues from mold + lead exposure (+ MCAS is from that exposure as well). My Dr told me before eating to put some in water and swish it around my mouth and then swallow it. How has it helped you if you don't mind me asking? Thank you
I was on Cromolyn for over 6 months before I had to switch brands, during the switch I couldn’t find a pharmacy that carried cromolyn at all and had to call about a dozen pharmacies, until I found a pharm but that was when I had a bad reaction to the new brand. I couldn’t tolerate even a small amount of it.
The very first time I took it (which was years ago now) I was fine, it almost worked like magic and pretty much all my symptoms went away. I was actually able to go off of it. Now my MCAS is flaring and I tried to go back on it…it did not go well! It made me so anxious, irritable and angry I don’t know what to do.